Mississippi, 2014

Tornadoes and Damaging Winds in Mississippi, April 28, 2014

April 28, 2014 · NWS MOB · 4 events in 2 counties and zones

A strong storm system brought record flooding along with severe thunderstorms that produced damaging winds and tornadoes to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A strong storm system brought record flooding along with severe thunderstorms that produced damaging winds and tornadoes to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 28, 4:15 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 28, 4:15 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CDT MON APR 28 2014

...SEVERE WEATHER RISK NORTHWEST OF I-65 LATE TODAY AND SPREADING
EAST TONIGHT...

...STORMS LIKELY TO CONTAIN LOCALLY HEAVY RAINS AND FLASH FLOOD
RISK...

.SHORT TERM [TODAY AND TONIGHT]...QUITE A BIT GOING ON IN THE NEAR
TERM. WEATHER MAPS SHOW A LARGE SURFACE LOW PRESSURE SYSTEM OVER THE
CENTRAL PLAINS WITH THE CENTRAL GULF COAST ROOTED IN THE WARM
SECTOR. BEFORE DISCUSSING SEVERE RISK...A WINDY DAY IS FORECAST.
LATEST DOPPLER WEATHER RADAR WIND PROFILES ALREADY SHOW A GOOD DEPTH
OF SOUTHERLY FLOW AT 30 KNOTS IN THE LOW LEVELS. WINDS ALOFT MIX
DOWN TODAY RESULTING IN FREQUENT GUSTS TO 25...TO POSSIBLY 35 KNOTS
AS LOW LEVEL WIND PROFILES INCREASE DURING THE DAY. CONSIDERING
FREQUENT WIND GUSTS...A WIND ADVISORY HAS BEEN ISSUED FOR ENTIRE
AREA. ALONG THE BEACHES...STRONG ONSHORE FLOW AND AN INCREASE IN
LONG PERIOD SWELL INTO THE BEACHES CAUSES RIP CURRENT ACTIVITY TO
INCREASE WITH THE RISK BEING HIGH TODAY...CONTINUING THROUGH LATE
TUESDAY NIGHT. MOVING TO LATER IN THE DAY...SEVERE WEATHER RISK
INCREASES AS A HIGHLY DIVERGENT FLOW ALOFT WILL INCREASE LARGER
SCALE ASCENT IN THE PRESENCE OF HIGH WARM SECTOR INSTABILITY AND
DEEP MOISTURE. STRONG LOW LEVEL SOUTHWEST JET FROM 40 TO 50 KNOTS
WILL BE ORIENTED ACROSS INTERIOR OF SOUTHEAST MISSISSIPPI AND
INTERIOR SOUTHWEST ALABAMA LATE THIS AFTERNOON AND INTO THE EVENING.
CONSIDERING THIS ALONG...WITH SOUTHERLY FLOW...SHEAR RESULTS IN
INCREASING 0-1 KM STORM RELATIVE HELICITY VALUES BETWEEN 250-350
M2/S2...SUPPORTING THE LIKELIHOOD THAT PERSISTENT/DEEPER STORM
UPDRAFTS WILL ROTATE. THUS...THERE IS POTENTIAL FOR TORNADOES WITH A
FEW POSSIBLY BEING LONG TRACK. OTHER MODES OF SEVERE WEATHER...BEING
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL ALSO BE A THREAT.
STORMS WILL SPREAD EAST ACROSS THE REGION TONIGHT.

STORMS WILL ALSO LIKELY BE EFFICIENT HEAVY RAIN PRODUCERS AND WILL
COME IN TWO ROUNDS. THE FIRST BEING TONIGHT AND THE OTHER TUESDAY
WITH THE PASSAGE OF A SERIES OF UPPER LEVEL IMPULSES AT THE BASE OF
THE CENTRAL PLAINS STORM SYSTEM. MUCH OF THE CENTRAL GULF COAST HAS
SEEN 200 TO 600 PERCENT OF NORMAL RAINFALL FOR APRIL AND ADDITIONAL
HEAVY RAINS ON RAIN SOAKED GROUND WILL LIKELY LEAD TO FLOODING
PROBLEMS. THE WEATHER PREDICTION CENTER ALSO CALLS FOR A MODERATE
RISK THAT RAINS WILL EXCEED FLASH FLOOD GUIDANCE. THUS...A FLASH
FLOOD WATCH HAS BEEN ISSUED BEGINNING THIS EVENING AND WILL CONTINUE
INTO TUESDAY NIGHT.

AS FAR AS TEMPERATURES...A WARM DAY AND MILD/MUGGY NIGHT FORECAST.
/10

[TUESDAY THROUGH WEDNESDAY NIGHT]...A POWERFUL LOW PRESSURE SYSTEM
OVER THE MIDWEST STATES AND WESTERN GREAT LAKES REGION WILL PERSIST
THROUGH THE REMAINDER OF THE SHORT TERM. A 80 TO 100 KNOT JET
MAXIMUM AT 500 MB WILL ACCOMPANY THIS SYSTEM AT THE BASE OF THE
UPPER LOW FROM EAST TEXAS TO THE OHIO RIVER VALLEY. A MESOSCALE
CONVECTIVE COMPLEX SOUTHEAST OF I-65 TUESDAY MORNING WILL MOVE
LARGELY OUT OVER THE GULF OF MEXICO...WHILE THE SURFACE WINDS BEGIN
TO BACK ACROSS THE FORECAST AREA...AND THE 850 MB WINDS INCREASE TO
AROUND 35 KNOTS BY NOON TUESDAY AS WE RELOAD FOR A SECOND ROUND OF
SEVERE WEATHER.

PLENTY OF MOISTURE WILL BE AVAILABLE TO FEED INTO THE SYSTEM WITH
850 MB DEWPOINTS RECOVERING TO BETWEEN 13C TO 15C AND SURFACE
DEWPOINTS RANGING FROM THE UPPER 60S TO LOWER 70S F ACROSS THE
FORECAST AREA. PRECIPITABLE WATER VALUES WILL ALSO RECOVER TO
BETWEEN 1.4 TO 1.8 INCHES ON TUESDAY...AS THE FORECAST AREA REMAINS
WELL ENTRENCHED IN THE WARM SECTOR AHEAD OF AN APPROACHING COLD
FRONT. THE COLD FRONT APPROACHING FROM THE WEST WILL MOVE THROUGH
OUR SOUTHEAST MISSISSIPPI AND INLAND SOUTHWEST ALABAMA ZONES BY
MIDNIGHT TUESDAY NIGHT...AND THEN STALL JUST EAST OF I-65 WEDNESDAY
MORNING. THE STALLED COLD FRONT WILL THEN SLIP THROUGH THE
REMAINDER OF THE FORECAST AREA WEDNESDAY NIGHT.

TUESDAY STILL LOOKS TO HAVE ALL THE INDICATIONS OF A CLASSIC SEVERE
WEATHER EVENT SETTING UP. 500-300 MB LAPSE RATES BE BETWEEN 7.5 TO 8
C/KM AND MLCAPES QUICKLY REBOUNDING TO BETWEEN 2000 TO 3000 J/KG
RESULTING IN DEEP CONVECTION. IN ADDITION...MOST OF THIS HELICITY
(100 TO 200 M2/S2) RESIDES IN THE SFC-1 KM LAYER...SFC-3KM EHI
VALUES BETWEEN 3 (THREE) AND 5 (FIVE)...AND SIGNIFICANT TORNADO
VALUES AS HIGH AS 14 ACROSS THE FORECAST AREA...SUGGESTS THE
FORMATION OF STRONG CONVECTIVE SUPERCELLS WITH LONG TRACK EF-2 AND
EF-3 TORNADOES POSSIBLE. LARGE HAIL IS POSSIBLE WITH THE STRONGEST
OF STORMS. ALSO...ANY STORMS DEVELOPING IN THIS ENVIRONMENT HAVE A
FAVORABLE CHANCE OF DAMAGING WINDS. ANY SEVERE WEATHER THREATS WILL
LIKELY HAPPEN VERY QUICKLY. DO NOT VENTURE OUTSIDE OR WAIT FOR A
THREAT TO APPEAR IMMINENT BEFORE TAKING ACTION. STAY TUNED TO
FURTHER DEVELOPMENTS AND INFORMATION AS THEY BECOME AVAILABLE.

PERIODS OF HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO CONTINUE.
LEANED TOWARD A MIX OF THE GFS AND ECMWF MODELS...SO EXPECTING
ADDITIONAL WIDESPREAD RAINFALL TOTALS FROM TUESDAY MORNING THROUGH
WEDNESDAY NIGHT TO RANGE FROM 0.75 TO 1.50 INCHES NORTHWEST OF
I-65...AND FROM 1.5 TO 2.5 INCHES SOUTHEAST OF I-65. THESE AMOUNTS
WILL BE SUFFICIENT FOR LOCALIZED FLOODING AND SIGNIFICANT RIVER
RISES.

HIGH TEMPERATURES ON TUESDAY WILL RANGE FROM 80 TO 85 DEGREES INLAND
AREAS...WITH UPPER 70S ALONG THE COAST. OVERNIGHT LOWS TUESDAY NIGHT
WILL RANGE FROM THE UPPER 50S TO MID 60S NORTHWEST OF I-65...AND
FROM THE MID 60S TO LOWER 70S SOUTHEAST OF I-65. HIGH TEMPERATURES
ON WEDNESDAY WILL RANGE FROM 77 TO 82 DEGREES. OVERNIGHT LOWS
WEDNESDAY NIGHT WILL RANGE FROM THE UPPER 40S TO MID 50S NORTHWEST
OF I-65...AND FROM THE MID 50S TO LOWER 60S SOUTHEAST OF I-65. /22

.LONG TERM [THURSDAY THROUGH MONDAY]...ADDITIONAL RAINFALL WILL BE
POSSIBLE THURSDAY THROUGH FRIDAY MORNING...MAINLY SOUTHEAST OF
I-65...IN THE WAKE OF THE COLD FRONT AS UPPER DISTURBANCES CONTINUE
TO PASS OVERHEAD. A DRY WEATHER PATTERN SHOULD FINALLY RETURN IN
TIME FOR THE WEEKEND. /22

&&

.AVIATION [28.12Z KMOB/KBFM/KPNS TAF ISSUANCE]...BROKEN TO OVERCAST
CIGS LOOK TO RANGE FROM 1 TO 3 KFT (MVFR CATEGORIES TODAY) TODAY
WITH POTENTIAL OF SCATTERED BASES LESS THAN 1 KFT AT TIMES. OTHER
IMPACTS TO FLIGHT OPS WILL BE SOUTHERLY FLOW INCREASING TO 15 TO 20
KTS TODAY WITH FREQUENT GUSTS TO NEAR 30 KTS.

&&

.MARINE...SMALL CRAFT ADVISORIES IN EFFECT TODAY...CONTINUING INTO
WEDNESDAY MORNING DUE TO STRENGTHENING SOUTHERLY FLOW. SEAS BUILDING
IN THE NEAR TERM. WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER IN
AND NEAR MARINE STORMS. SOME OF THE STORMS LOCALLY SEVERE BEGINNING
MAINLY TONIGHT. FRONTAL PASSAGE AND WIND SHIFT FORECAST ON WEDNESDAY
WITH A DECREASING CHANCE FOR SHOWERS/STORMS THROUGH THE DAY AS THE
FRONT MOVES THROUGH. OFFSHORE FLOW FORECAST ON THURSDAY AS HIGH
PRESSURE BUILDS IN FROM THE WEST. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      85  71  82  66  80 /  20  90  70  70  40
PENSACOLA   83  73  78  69  79 /  20  80  70  70  60
DESTIN      79  73  76  70  78 /  10  80  80  70  70
EVERGREEN   87  70  82  67  81 /  20  90  70  70  50
WAYNESBORO  87  67  83  59  79 /  40 100  60  50  20
CAMDEN      87  68  82  64  79 /  20 100  60  70  30
CRESTVIEW   87  70  81  69  81 /  20  80  80  70  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL 1 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...LOWER MOBILE...

     WIND ADVISORY FROM 10 AM MONDAY TO 10 PM MONDAY FOR THE
     FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     COVINGTON...CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER
     MOBILE...MONROE...UPPER BALDWIN...UPPER MOBILE...
     WASHINGTON...WILCOX...

     FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     COVINGTON...CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER
     MOBILE...MONROE...UPPER BALDWIN...UPPER MOBILE...
     WASHINGTON...WILCOX...

FL...FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     INLAND SANTA ROSA...

     WIND ADVISORY FROM 10 AM MONDAY TO 10 PM MONDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     INLAND SANTA ROSA...

     HIGH RIP CURRENT RISK UNTIL 1 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...

MS...FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...WAYNE...

     WIND ADVISORY FROM 10 AM MONDAY TO 10 PM MONDAY FOR THE
     FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...WAYNE...

GM...SMALL CRAFT ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: CHOCTAWHATCHEE BAY...COASTAL WATERS FROM DESTIN TO
     PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
     TO PASCAGOULA MS OUT 20 NM...MISSISSIPPI SOUND...NORTHERN
     MOBILE BAY...PENSACOLA BAY SYSTEM...PERDIDO BAY...SOUTHERN
     MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO
     60 NM...WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM...

&&
Hazardous weather outlook, Apr 28, 5:15 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
615 AM CDT MON APR 28 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
615 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A STRONG AND LARGE LOW PRESSURE SYSTEM OVER THE PLAINS WILL BRING
MULTIPLE HAZARDS TO THE GULF COAST IN THE NEAR TERM. AN INCREASE IN
SOUTHERLY WINDS TODAY...WITH FREQUENT GUSTS BETWEEN 25 TO POSSIBLY
UP TO 35 MPH AT TIMES...IS FORECAST. A WIND ADVISORY IS IN EFFECT FOR
ALL AREAS...TODAY THROUGH THIS EVENING. DOWN OVER THE BEACH
AREAS...STRONG ONSHORE FLOW AND AN INCREASE IN LONG PERIOD SWELL INTO
THE BEACHES WILL CAUSE RIP CURRENT ACTIVITY TO INCREASE TO HIGH
LEVELS TODAY.

LATER TODAY...THE RISK OF SEVERE WEATHER BEGINS TO INCREASE.
SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP ACROSS FAR INLAND
SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA BY MONDAY EVENING...AND
PERHAPS AS EARLY AS LATE MONDAY AFTERNOON. ANY STORMS THAT DEVELOP
WILL QUICKLY BECOME SEVERE. THE HIGHEST THREAT FOR SEVERE WEATHER
THROUGH TONIGHT WILL BE ROUGHLY ALONG AND NORTHWEST OF A LINE FROM
CAMDEN...GROVE HILL... CHATOM...TO LEAKESVILLE LINE.
TORNADOES...DAMAGING WINDS...AND VERY LARGE HAIL OF GOLF BALL SIZE OR
LARGER ARE ALL THREATS. THERE IS ALSO THE POSSIBILITY OF A
STRONG...LONG TRACKED TORNADO OVER THESE AREAS. THE RISK FOR SEVERE
WEATHER EXPANDS EAST AFTER MIDNIGHT ALONG AND SOUTHEAST OF THE I-65
CORRIDOR AND CONTINUE THROUGH EARLY TUESDAY MORNING.
TORNADOES...DAMAGING WINDS...AND LARGE HAIL ALL REMAIN POSSIBLE.

DUE TO EXCESSIVE RAINS THIS PAST MONTH OVER THE CENTRAL GULF
COAST AND RAIN SOAKED GROUND CONDITIONS...HEAVY RAINFALL RATES FROM
THIS STORM EVENT INCREASES THE POTENTIAL FOR RUNOFF AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...

THE SEVERE WEATHER RISK CONTINUES ON TUESDAY ACROSS THE ENTIRE
REGION WITH THE THREAT SHIFTING EAST OF I-65 TUESDAY EVENING. ALL
MODES OF SEVERE WEATHER REMAIN POSSIBLE. RIP CURRENT ACTIVITY OVER
THE BEACHES REMAINS HIGH ON TUESDAY.

HEAVY RAIN AND FLOODING IS A HIGH CONCERN AS WELL. WIDESPREAD TOTALS
OF 2 TO 4 INCHES ARE EXPECTED THROUGH TUESDAY EVENING. TOTALS COULD
BE EASILY DOUBLED IF STRONG STORMS REPEATEDLY MOVE OVER THE SAME
AREAS. GIVEN THE RECENT HEAVY RAINFALL THE AREA HAS EXPERIENCED...
THIS ADDITIONAL RAIN WILL BE SUFFICIENT TO PRODUCE POTENTIAL
FLOODING ISSUES AND RIVER STAGE RISES.

ADDITIONAL RAINS ARE POSSIBLE THURSDAY AND FRIDAY.

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS LIKELY BY
THIS EVENING AND CONTINUING INTO TUESDAY NIGHT.

GMZ630>635-650-655-670-675-291200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
615 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT DUE TO A STRENGTHENING ONSHORE
FLOW AND BUILDING TREND IN SEAS. OVERNIGHT STORMS COULD BE LOCALLY
SEVERE...CONTAINING DAMAGING WINDS...VISIBILITY REDUCING HEAVY
RAINS...LARGE HAIL...FREQUENT CLOUD TO WATER LIGHTNING ACTIVITY...A
FEW TORNADOES...AND LOCALLY HIGHER SEAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MODERATE TO STRONG ONSHORE FLOW CONTINUES TUESDAY...RESULTING IN
ELEVATED HAZARDS FOR OPERATORS OF SMALLER MARINE CRAFT. STORMS COULD
BE LOCALLY SEVERE...CONTAINING DAMAGING WINDS...VISIBILITY REDUCING
HEAVY RAINS...LARGE HAIL...FREQUENT CLOUD TO WATER LIGHTNING
ACTIVITY...A FEW TORNADOES...AND LOCALLY HIGHER SEAS.

UNSETTLED WEATHER MAY LINGER INTO THE END OF THE WEEK. STAY TUNED.

The radar

The Mobile radar (KMOB), 118 km away, was scanning. The volume nearest the first event began at 15:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
April 28, 9:45 AM CST to 9:51 AM CST
Where
Wayne County, 1.01 mi NW of Woodwards to 4.14 mi ENE of Woodwards
Measured
83 kt (96 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.688, -88.634

The NWS Survey team found evidence consistent with damaging downburst winds from a severe thunderstorm that moved across the northeast portions of Waynesboro. There were numerous reports of damage to trees. The most significant damage was found along Holy Bush Church Road and Toby Landrum Road where numerous trees were uprooted or snapped. One mobile home was destroyed when a large tree fell through the structure. Minor to moderate damage was also noted to other structures.

Tornado, Wayne

When
April 28, 8:53 PM CST to 8:56 PM CST
Where
Wayne County, 4.9 mi WSW of Eucutta to 3.79 mi SW of Eucutta
Rating
EF1
Path length
1.75 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.766, -88.943

The NWS Storm Survey team found that a small weak tornado moved into northwest Wayne County from northeast Jones County. The tornado tracked from west to east at around 50 mph. The most significant damage occurred to a chicken farm and to a mobile home that was rolled off its foundation. A family of four were inside the mobile home at the time it was hit by the tornado and escaped with minor injuries.

Tornado, Wayne

When
April 28, 9:09 PM CST to 9:20 PM CST
Where
Wayne County, 4.39 mi SW of Hiwannee to 5.07 mi NE of Boice
Rating
EF2
Path length
9.2 mi
Path width
250 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
31.758, -88.756

The NWS Survey team found evidence of a strong tornado that tracked across north central and northeast Wayne County. The tornado tracked from the west to the east at around 50 mph. A single family home located on Waller Ridge Road and several single family homes and mobile homes on Spinkes Hayes Road were destroyed. Minor to moderate damage occurred to numerous other residences from Spinkes Hayes Road to Matherville Diamond Road.

Thunderstorm Wind, Greene

When
April 28, 11:23 PM CST to 11:25 PM CST
Where
Greene County, Sand Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.350, -88.770

Winds estimated at 60 mph downed a tree on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyThe tornado archive for Mississippi, 2014Warnings in Mississippi, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514432, 514046, 514053, 516947.